Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Columbia, SC

July 18, 2003Chesterfield County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 18, 2003, 6:46 PM EDT for Chesterfield County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 6:46 PM EDT (22:46 UTC)
Expired
Jul 18, 2003, 9:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Raleigh/Durham radar (KRAX), 146 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 182254
FFWCAE
SCC025-190145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT.

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH EXCESSIVE RAINFALL 14 MILES SOUTHWEST OF
  CHERAW...OR ABOUT 9 MILES SOUTH OF CHESTERFIELD...DRIFTING TO THE 
  NORTHEAST.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
  LOCATIONS...
  CHESTERFIELD.
  CHERAW.

THE HEAVY RAINFALL...ESTIMATED 3 TO 4 INCHES BETWEEN 500 AND 645 
PM...WAS CAUSING FLASH FLOODING IN AREAS OF SOUTHEAST OF 
CHESTERFIELD COUNTY.  THE TEALS MILLS AREA OF CHESTERFIELD COUNTY 
HAS REPORTED FLOODING DURING THE PAST HOUR. 
  
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3467 8021 3451 8012 3486 7885 3527 7908

&

RCC/CDL
 NAME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:20 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI JUL 18 2003

BAND OF CONVECTION FORMING ALONG WEAK TROUGH OVER THE AREA AGAIN
THIS AFTERNOON FROM NEAR AUGUSTA TO SUMTER. INSTABILITY STRONG
TOWARD THE SAVANNAH RIVER AREA WITH WINDS ALOFT WEAK. THIS WILL
RESULT IN SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN. ISOLATED SEVERE
WEATHER POSSIBLE WITH MAIN CONCERN STRONG WIND GUSTS AND HAIL TO ONE
INCH. THUNDERSTORMS WILL DIMINISH DURING THE EARLY EVENING WITH THE
LOSS OF INSTABILITY. A WEAK COLD FRONT WILL APPROACH FROM THE
NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT WITH ANOTHER ONE ON SATURDAY.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT INTO
SATURDAY. THE WEAK FRONT EXPECTED TO STALL NEAR THE AREA
SATURDAY NIGHT AND SUNDAY. A LONGWAVE TROUGH BECOMES MORE
AMPLIFIED EARLY THROUGH MID WEEK WITH THE MAIN AXIS REMAINING WEST
OF THE AREA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST MONDAY AFTERNOON THROUGH WEDNESDAY. DRYING TREND
INDICATED BY FRIDAY WITH TEMPERATURES SLIGHTLY LOWER AS THE LONGWAVE
TROUGH MOVES EAST TO THE AREA PUSHING THE SHORTWAVE ENERGY TO THE
EAST.

FCSTID =   30
CAE   73  89  71  92 /  30  40  20  20
AGS   71  90  69  92 /  30  40  20  20
SSC   72  89  71  92 /  30  40  20  20
OGB   73  89  72  92 /  30  40  20  20

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 18, 5:14 AM EDT, 13 hours 32 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
514 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON AS A SURFACE
TROUGH AND WARM TEMPERATURES AND HIGH HUMIDITY WILL HELP FUEL STRONG
STORMS THIS AFTERNOON. THE THREAT WILL BE FOR LARGE HAIL AND WINDS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 18, 4:06 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
406 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     COLUMBIA                  SC   .75 INCH HAIL
07/18/03   RICHLAND                       REPORTED BY STATE CLIMATE
                                          OFFICE NEAR FIVE POINTS

LCV
Local storm report, Jul 18, 5:30 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
530 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     1 E LEXINGTON             SC   1.00 INCH HAIL
07/18/03   LEXINGTON                      REPORTED BY PUBLIC

505 PM     MCCORMICK                 SC   .88 INCH HAIL
07/18/03   MCCORMICK                      REPORTED BY COUNTY
                                          SHERIFFS OFFICE

LCV
Local storm report, Jul 18, 5:47 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
547 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     DALZELL                   SC   WIND DAMAGE
07/18/03   SUMTER                         LARGE TREES DOWN REPORTED
                                          BY SHAW AFB

515 PM     SUMTER                    SC   .75 INCH HAIL
07/18/03   SUMTER                         REPORTED AT SHAW AFB

LCV
Local storm report, Jul 18, 6:29 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
629 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     4 S ST. MATTHEWS          SC   WIND DAMAGE
07/18/03   CALHOUN                        COUNTY SHERIFF REPORTED
                                          TREES DOWN NEAR PASTURE
                                          LN.

515 PM     2 E LONE STAR             SC   WIND DAMAGE
07/18/03   CALHOUN                        COUNTY SHERIFF REPORTED
                                          TREES DOWN NEAR LOW FALLS
                                          RD.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:33 PM EDTSevere Thunderstorm WarningCAERichland42 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAELexington41 min
Jul 18, 4:38 PM EDTSevere Thunderstorm WarningCAELexington37 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningCAEMcCormick27 min
Jul 18, 5:01 PM EDTSevere Thunderstorm WarningCAESumter44 min
Jul 18, 5:07 PM EDTSevere Thunderstorm WarningCAECalhoun23 min
Jul 18, 5:16 PM EDTSevere Thunderstorm WarningCAESaluda29 min
Jul 18, 5:39 PM EDTSevere Thunderstorm WarningCAEClarendon51 min
Jul 18, 5:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.